For people who have difficulty swallowing tablets or capsules, paracetamol is also available as a syrup or dissolvable tablets that dissolve in water to make a drink. An overdose of paracetamol can cause serious side effects. Paracetamol can also cause side effects in some people who take it regularly.
Hussain Abdeh, superintendent pharmacist at Medicine Direct, said: “Although rare, paracetamol can cause a wide range of side effects which can affect different areas of the body.”
Indeed, you may find that there are signs that pop up when you go to the bathroom.
Mr Abdeh said: “Rare side effects of paracetamol include bloody or black stools that resemble tar in texture.
“Some people may have bloody or cloudy urine or find that the amount of urine they pass is suddenly much less than usual.”
READ MORE: Dementia: Breakfast habit linked to ‘4x’ higher risk of brain decline
Nevertheless, says the pharmacist, taking paracetamol can sometimes lead to skin reactions such as itching, hives or a rash.
He said: ‘These could be symptoms of an allergic reaction to the drug. Some people may even find that they have unexplained bruising or bleeding; this is a rare side effect of taking paracetamol.
“If you have a fever with or without chills that are unrelated to the condition you took the medicine for and weren’t there before you took paracetamol, it may be a side effect of this medicine.
“If you experience any of these side effects after taking paracetamol, you are advised to call 111 for advice.”
DO NOT MISS :
If you need to go to the nearest A&E, the NHS says you should take the paracetamol packet or leaflet inside with you, along with any remaining medicine.
The health body adds: “Do not take paracetamol with other medicines containing paracetamol. If you are taking two different medicines which contain paracetamol, there is a risk of overdose.
Nausea and vomiting are “extremely common” symptoms of paracetamol overdose, the health body says.
These symptoms can occur a few hours after ingesting a hepatotoxic dose, he adds.
Hepatotoxicity is the injury or damage to the liver caused by exposure to drugs. Symptoms of poisoning depend on the substance and the amount ingested.
Specific signs of paracetamol poisoning include yellowing of the skin and whites of the eyes, loss of coordination, and low blood sugar.
Drugs.com says, “In general, acetaminophen (the active ingredient in paracetamol) is well tolerated when given in therapeutic doses.”
There are also some people who have to be very careful with paracetamol. You should check with your doctor or pharmacist if you have had an allergic reaction to paracetamol or any other medicine in the past or if you have liver or kidney problems.